Tennessee, 2013Flash Flood and Damaging Winds in Tennessee, July 18, 2013
July 18, 2013 · NWS MEG · 6 events in 5 counties and zones
An upper level disturbance moved through the Mid-South on July 18th, 2013. Numerous showers and thunderstorms developed in response to the disturbance.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $370,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved through the Mid-South on July 18th, 2013. Numerous showers and thunderstorms developed in response to the disturbance. Some storms became severe producing damaging winds and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 18, 11:40 AM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 18, 11:40 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1240 PM CDT THU JUL 18 2013
.UPDATE...
&&
.DISCUSSION...
&&
.PREV DISCUSSION... /ISSUED 950 AM CDT THU JUL 18 2013/
UPDATE...
WEAK SHORTWAVE MOVING IN THE ODD EAST TO WEST FLOW ACROSS THE MID-
SOUTH THIS MORNING. THIS WILL PROVIDE THE ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS LATE THIS MORNING INTO THE AFTERNOON.
COVERAGE WILL BE SLIGHT...MAYBE AS HIGH AS 30-40 PERCENT OF THE
FORECAST AREA AT MOST BUT WITH UNSTABLE AIR MASS DUE TO DEWPTS IN
THE LOWER TO MID 70S AND TEMPS PUSHING INTO THE LOWER TO MID 90S
AND THE AREA SITTING ON THE FRINGE OF THE RIDGE...THIS SHOULD BE
EXPECTED...EVEN THOUGH THE EAST TO WEST FLOW IS KIND OF WEIRD TO
SEE DAY AFTER DAY RECENTLY. TWEAKED THE TEMPS...CLOUDS AND POPS
SLIGHTLY TO ACCOUNT FOR THE CURRENT OBS...RADAR AND SAT TRENDS.
-ABS
PREV DISCUSSION... /ISSUED 608 AM CDT THU JUL 18 2013/
UPDATE...
UPDATED TO INCLUDE THE 12Z AVIATION DISCUSSION BELOW.
JCL
DISCUSSION... /ISSUED 421 AM CDT THU JUL 18 2013/
DISCUSSION...
MODELS IN GENERAL AGREEMENT THROUGHOUT THE PERIOD. THERE IS SOME
TIMING ISSUES NEXT WEEK BETWEEN THE GFS AND ECMWF. YET IN SENSIBLE
WEATHER THIS ONLY RESULTS IN AN EXTENDED PERIOD OF HIGHER POPS
THAN WE HAVE HAD LATELY.
THERE IS A WAVE MOVING WEST ACROSS THE MID-SOUTH THIS
MORNING...BRINGING SOME THUNDERSTORMS TO THE SOUTHERN PART OF THE
AREA AND CLOUDS TO MUCH OF THE AREA...EXPECT THESE CLOUDS TO
PERSIST. HAVE LOWERED TEMPERATURES FOR TODAY SLIGHTLY BECAUSE OF
THE CLOUDS...HIGHS STILL IN THE 90S...SO STILL HOT AND HUMID. ALSO
SOME AFTERNOON SHOWERS ARE POSSIBLE THROUGHOUT THE AREA. MORNING
SHOWERS SHOULD STAY IN MISSISSIPPI.
FRIDAY WILL BE MORE AFTERNOON THUNDERSTORMS WITH HOT AND HUMID
CONDITIONS.
THE WEEKEND...A SLOW MOVING FRONTAL SYSTEM MOVES INTO THE AREA AND
STALLS AS THE UPPER LEVEL TROUGH DOES NOT DIG AS FAR SOUTH AS HAD
BEEN EXPECTED THE LAST COUPLE OF DAYS. THIS INCREASES THE CHANCES
OF RAIN AND THE PERIOD OF WHEN RAIN CAN OCCUR. ALSO HIGHS WILL BE
NEAR 90 FOR THE WEEKEND.
THE FRONTAL SYSTEM WILL STILL BE AFFECTING THE WEATHER MOST OF
NEXT WEEK. ALSO THERE IS THE POSSIBILITY OF ANOTHER FRONTAL
SYSTEM IN THE MIDDLE OF NEXT WEEK. SO IT IS NOT UNTIL WEDNESDAY
THAT MOST PLACES WILL NOT HAVE A CHANCE OF SHOWERS ANY TIME OF THE
DAY...HOWEVER...WEDNESDAY STILL LOOKS TO BE A CHANCE OF AFTERNOON
SHOWERS.
THE SECOND FRONTAL SYSTEM...FOR THE MIDDLE OF THE WEEK...DOES NOT
LOOK AS STRONG AS IT MAINLY STAYS TO OUR NORTH...HOWEVER...IT
PROVIDES THE PUSH FOR THE SHOWERS TO LEAVE THE AREA. ALSO TIMING
OF THIS IS NOT CONSIDENT WITH MODELS AND THUS THINK IT MAY NOT
HAPPEN TILL WEDNESDAY...SO FORECAST IS A LITTLE MORE POSITIVE.
TEMPERATURES NEXT WEEK STILL IN THE 90S AND STILL HUMID...JUST
ABOUT A TYPICAL JULY DAY IN THE MID-SOUTH. TLSJR
AVIATION...
18Z TAF CYCLE (18/18Z-19/18Z)
NUMEROUS SHOWERS HAVE POPPED UP ACROSS THE MIDSOUTH AT THIS TIME.
EXPECT DEVELOPMENT UNTIL AROUND 8 PM. THUNDERSTORMS TO MOVE
GENERALLY WEST SOUTHWEST ONCE THEY GET GOING. DOWNBURSTS WILL
ACCOMPANY SOME OF THESE STORMS ALONG WITH SMALL HAIL.
&&
.AVIATION...
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 75 94 75 94 / 20 20 20 40
MKL 69 93 73 92 / 20 20 20 40
JBR 72 95 73 92 / 20 20 20 40
TUP 73 93 73 93 / 20 40 30 50
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 18, 4:00 AM CST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
500 AM CDT THU JUL 18 2013
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-191200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
500 AM CDT THU JUL 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 18, 11:19 AM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1219 PM CDT THU JUL 18 2013
MSZ010-011-181745-
QUITMAN MS-COAHOMA MS-
1219 PM CDT THU JUL 18 2013
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1245 PM CDT FOR...
CENTRAL COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
WEST CENTRAL QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 8 MILES NORTHEAST OF CLARKSDALE AT 1219 PM
CDT...MOVING SOUTHWEST AT 10 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN COAHOMA AND QUITMAN COUNTIES...INCLUDING LOCATIONS NEAR
CLARKSDALE...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT ALSO INCLUDES MOON LAKE.
&&
LAT...LON 3409 9057 3423 9067 3432 9041 3423 9036
TIME...MOT...LOC 1719Z 055DEG 7KT 3424 9045
Special weather statement, Jul 18, 11:36 AM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1236 PM CDT THU JUL 18 2013
TNZ003-181800-
WEAKLEY TN-
1236 PM CDT THU JUL 18 2013
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 100 PM CDT FOR...
NORTHEASTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...
A LINE OF STRONG THUNDERSTORMS PRODUCING PEA SIZE HAIL OR LARGER AND
WINDS AT LEAST 40 MPH WAS LOCATED FROM 4 MILES NORTHEAST OF
PALMERSVILLE TO 4 MILES SOUTH OF PALMERSVILLE AT 1237 PM CDT...MOVING
WEST AT 15 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THESE THUNDERSTORMS.
PEOPLE IN WEAKLEY COUNTY SHOULD MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3650 8852 3628 8853 3626 8870 3625 8881
3650 8880
TIME...MOT...LOC 1737Z 080DEG 11KT 3647 8856 3636 8861Special weather statement, Jul 18, 11:56 AM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1256 PM CDT THU JUL 18 2013
ARZ018-026-181830-
CRAIGHEAD AR-GREENE AR-
1256 PM CDT THU JUL 18 2013
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 130 PM CDT FOR...
NORTH CENTRAL CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
SOUTHWESTERN GREENE COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES NORTH OF BONO AT 1257 PM CDT...
MOVING NORTHEAST AT 10 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN CRAIGHEAD AND GREENE COUNTIES...INCLUDING LOCATIONS NEAR
BONO AND LAKE FRIERSON STATE PARK...SHOULD MONITOR THIS STORM
CLOSELY.
&&
LAT...LON 3605 9074 3597 9062 3589 9080 3595 9085
TIME...MOT...LOC 1757Z 231DEG 8KT 3595 9077
Local storm report, Jul 18, 12:37 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
137 PM CDT THU JUL 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND DMG 3 S AMORY 33.94N 88.48W
07/18/2013 MONROE MS EMERGENCY MNGR
SEVERAL LARGE TREES BLOWN DOWN IN A SMALL AREA SOUTH OF
AMORY.
&&
MRMSpecial weather statement, Jul 18, 1:35 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
235 PM CDT THU JUL 18 2013
MSZ007-182000-
TUNICA MS-
235 PM CDT THU JUL 18 2013
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 300 PM CDT FOR...
NORTHERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 6
MILES NORTHEAST OF NORTH TUNICA AT 235 PM CDT...MOVING SOUTHWEST AT
15 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN TUNICA COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT ALSO INCLUDES HORSESHOE LAKE.
&&
LAT...LON 3484 9027 3478 9021 3461 9037 3471 9050
TIME...MOT...LOC 1935Z 056DEG 14KT 3477 9031
Special weather statement, Jul 18, 1:38 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
238 PM CDT THU JUL 18 2013
TNZ020-051-052-182015-
CROCKETT TN-GIBSON TN-MADISON TN-
238 PM CDT THU JUL 18 2013
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 315 PM CDT FOR...
SOUTHEASTERN CROCKETT COUNTY IN NORTHWEST TENNESSEE...
SOUTH CENTRAL GIBSON COUNTY IN NORTHWEST TENNESSEE...
NORTHWESTERN MADISON COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 3
MILES NORTH OF FAIRVIEW AT 238 PM CDT...MOVING WEST AT 25 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN CROCKETT...GIBSON AND MADISON COUNTIES...INCLUDING
LOCATIONS NEAR HUMBOLDT...SHOULD MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3568 8907 3570 8910 3584 8914 3587 8884
3577 8879
TIME...MOT...LOC 1938Z 078DEG 24KT 3581 8888Thunderstorm Wind, Gibson
- When
- July 18, 1:45 PM CST to 1:55 PM CST
- Where
- Gibson County, Humboldt to Humboldt Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $120,000
- Reported by
- Broadcast Media
- Coordinates
- 35.820, -88.920
Straight line winds blew an eighteen wheeler over in Humboldt. In addition, a small plane was blown over at the Humboldt Municipal Airport. A power pole was snapped near the Humboldt city limits and a tree was blown down on Windy City Road.
Thunderstorm Wind, Crockett
- When
- July 18, 1:55 PM CST to 2:00 PM CST
- Where
- Crockett County, 0.66 mi SSE of Bells to 0.98 mi WSW of Bells
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 35.711, -89.077
Straight line winds knocked a tree into a power line breaking six power poles in Bells.
Thunderstorm Wind, Haywood
- When
- July 18, 2:25 PM CST to 2:35 PM CST
- Where
- Haywood County, Brownsville to 2.54 mi SE of Brownsville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.600, -89.270
Straight line winds blew trees and power lines down in Brownsville. Numerous roads were blocked with debris.
Thunderstorm Wind, Shelby
- When
- July 18, 3:00 PM CST to 3:05 PM CST
- Where
- Shelby County, 2.37 mi W of Cordova to 1.46 mi SE of Shelby Center
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.152, -89.822
Straight line winds knocked large trees down on Raleigh-LaGrange Road.
Thunderstorm Wind, Tipton
- When
- July 18, 3:05 PM CST to 3:15 PM CST
- Where
- Tipton County, Covington to 3.03 mi SE of Covington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.570, -89.670
Straight line winds knocked large trees and power lines down in Covington.
Flash Flood, Shelby
- When
- July 18, 3:55 PM CST to 6:15 PM CST
- Where
- Shelby County, 1.59 mi ENE of Ellendale to 0.73 mi NNE of Forest Hill
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 35.242, -89.806
Heavy rain produced flash flooding across much of the northern half of Shelby County as a severe thunderstorm merged with another thunderstorm. Bartlett was particularly hit hard as up to 3 feet of water covered portions of Stage Road. Vehicles were stuck in water. Water flooded homes up to a foot along Richfield Road, Spring Valley Road, and Skylight Drive. Further west, the intersection of Walnut Grove Road and Union Avenue was flooded with up to 4 feet of water in Midtown Memphis. In addition, the intersection of Macon Road and Jackson Avenue in North Memphis was flooded.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 18 to 20, 20135 deaths · 1 event
- Heat in Maryland, July 18, 20134 deaths · 12 events
- Lightning Strike in Michigan, July 18, 20131 death · $70,000 · 1 event
- Flash Flooding and Lightning Strikes in Colorado, July 18, 201310 injured · $30,000 · 4 events
- Hail and Damaging Winds in Michigan, July 18 to 19, 2013$453,000 · 70 kt wind · 14 events
- Flash Flooding and Debris Flows in Colorado, July 18, 2013$153,000 · 0.75 in hail · 9 events
- Flash Flooding and Flooding in Puerto Rico, July 18, 2013$58,000 · 28 events
- Lightning Strike in Wisconsin, July 18, 2013$162,000 · 1 event
- Flash Flooding and Hail in Minnesota, July 18 to 19, 2013$110,000 · 52 kt wind · 7 events
- Flash Flood and Damaging Winds in Mississippi, July 18 to 20, 2013$98,000 · 53 kt wind · 8 events
- Damaging Winds in Kentucky, July 18, 2013$102,000 · 83 kt wind · 4 events
- Hail and Damaging Winds in Tennessee, July 18, 2013$25,000 · 50 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469243, 471044, 469244, 469247, 469246, 469249.